Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 164, NWS Las Vegas, NV

September 8, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2014, 2:18 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2014, 2:18 PM PDT (21:18 UTC)
Expired
Sep 8, 2014, 5:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 124 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WGUS55 KVEF 082118
FFWVEF
CAC071-090015-
/O.NEW.KVEF.FF.W.0164.140908T2118Z-140909T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 515 PM PDT

* AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 8 MILES SOUTHEAST OF LUDLOW...OR
  33 MILES SOUTHWEST OF KELSO. ADDITIONAL STORMS WERE FORMING NEAR   
  KELSO THAT MAY PRODUCE RAPID FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  KELSO...MITCHELL CAVERNS...CIMA AND LUDLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3503 11616 3525 11581 3525 11545 3451 11547
      3450 11619

$$

OUTLER
1 follow-up statement
035 
WGUS75 KVEF 090006
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT MON SEP 8 2014

CAC071-090016-
/O.EXP.KVEF.FF.W.0164.000000T0000Z-140909T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
506 PM PDT MON SEP 8 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

HEAVY RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED.

LAT...LON 3503 11616 3525 11581 3525 11545 3451 11547
      3450 11619

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:24 AM PDT, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 8, 9:24 AM PDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
924 AM PDT MON SEP 8 2014

.SYNOPSIS...TROPICAL MOISTURE WILL BRING A CONTINUED CHANCE FOR
THUNDERSTORMS TODAY WITH A RISK OF HEAVY RAIN AND FLASH FLOODING. A
CHANCE OF STORMS WILL LINGER TUESDAY AND WEDNESDAY MAINLY EAST OF
LAS VEGAS...THEN DRY WEATHER IS EXPECTED AREAWIDE THURSDAY AND
FRIDAY.
&&

.UPDATE...SPC MESOANALYSIS AND 12Z NAM INDICATE DECENT CAPE AND
INSTABILITY WEST ACROSS ESMERALDA AND NYE COUNTIES AND EASTERN INYO
COUNTY. SOME THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS INYO AND NYE
COUNTIES THIS MORNING. I UPDATED TO INCREASE POPS AND CLOUD COVER
ACROSS THE WESTERN PORTION OF THE FORECAST AREA TO ACCOUNT FOR THESE
LATEST TRENDS. -HARRISON-
&&

.PREV DISCUSSION...
241 AM PDT MON SEP 8 2014

.SHORT TERM...TODAY AND TONIGHT...MAIN CONCERN REMAINS HEAVY RAIN
AND POTENTIAL FOR FLASH FLOODING. PRECIP WAS LIMITED TO SOUTHERN
MOHAVE COUNTY AT 230 AM...BUT SURFACE OBS SHOWED DEWPOINTS IN THE
60S FROM LAS VEGAS SOUTH AND IN THE 50S FOR MUCH OF THE REST OF THE
AREA. PRECIPITABLE WATER SENSORS SHOWED OVER TWO INCHES AT VIDAL
TAPERING DOWN TO AN INCH AND A QUARTER AT DESERT ROCK...WELL ABOVE
NORMAL THANKS TO THE INFLUENCE OF FORMER HURRICANE NORBERT. HIGH
RESOLUTION MODELS CONTINUE TO FOCUS HIGHEST PRECIP AMOUNTS EAST OF A
LINE FROM YUCCA VALLEY TO PAHRUMP TO RACHEL...BUT AM NOT WILLING TO
DROP THE FLASH FLOOD WATCH FOR DEATH VALLEY OR BARSTOW AS THERE ARE
SEVERAL AREAS THERE WHICH CAN FLOOD EVEN WITH RELATIVELY LITTLE RAIN
IF IT FALLS IN A SHORT PERIOD OF TIME. DRIER AIR SHOULD START TO
WORK INTO THE WESTERN CWA OVERNIGHT TONIGHT...WITH PRECIP CHANCES
SLOWLY ERODING FROM WEST TO EAST. POINT TEMPERATURES TODAY WILL BE
HIGHLY DEPENDENT ON CLOUDS AND PRECIP LOCATION/TIMING SO CONFIDENCE
IS LOW.

.LONG TERM...TUESDAY THROUGH SUNDAY.

TUESDAY...THERE HAS BEEN CONSIDERABLE IMPROVEMENT IN THE MODEL
MIXING RATIO [MOISTURE] FIELDS FOR TUESDAY COMPARED TO 24 HOURS AGO.
THE CURRENT GUIDANCE FAVORS THE CHOSEN GUIDANCE FROM LAST NIGHT AND
THUS ONLY MINOR CHANGES WERE NEEDED IN THE FORECAST. MUCH DRIER AIR
IS FORECAST TO PUSH ACROSS THE AREA FROM THE NORTHWEST BEGINNING
MONDAY NIGHT INTO TUESDAY MORNING. AS A RESULT...PRECIPITATION WILL
TAPER OFF FROM WEST TO EAST THROUGH THE DAY. THE BEST CHANCES FOR
PRECIPITATION WILL BE EAST OF A TONOPAH-PAHRUMP-BARSTOW LINE DURING
THE MORNING HOURS...EAST OF A RACHEL-LAS VEGAS-YUCCA VALLEY LINE
DURING THE AFTERNOON AND CONTINUING TO PUSH EAST DURING THE EVENING.
AS FAR AS DYNAMICS ARE CONCERNED A PACIFIC SHORTWAVE AND ASSOCIATED
90KT JET WILL BE PUSHING SOUTHEAST ACROSS THE AREA. ACCORDING TO THE
GFS AND ECMWF SOLUTIONS...LIFT FROM THESE FEATURES IS EXPECTED TO
REACH A MAXIMUM DURING THE MORNING HOURS NORTH OF LAS VEGAS AND
DURING THE AFTERNOON SOUTH OF LAS VEGAS. IT SHOULD BE NOTED THAT THE
NAM IS ROUGHLY 6 HOURS FASTER WITH THIS PROGRESSION. INSTABILITY
LOOKS MARGINAL AT THIS TIME...BUT WITH AMPLE DYNAMICS WE SHOULD SEE
AT LEAST A FEW THUNDERSTORMS. THAT SAID I DON'T SEE A COMPELLING
REASON TO EXTEND THE FLASH FLOOD WATCH JUST YET...WE WILL CONTINUE
TO MONITOR. THERE IS FAIRLY GOOD CONSENSUS THAT AS THE JET SAGS
SOUTH IT WILL CREATE AN AREA OF ENHANCED 0-6KM SHEAR...WITH A
MAXIMUM OF 35-50KTS OVER LINCOLN...NORTHEASTERN CLARK...AND NORTHERN
MOHAVE COUNTY BY 18Z THEN WEAKENING AS IT PUSHES INTO SOUTHERN UTAH
AND NORTHERN ARIZONA DURING THE AFTERNOON. THUS...IF WE DO GET A FEW
STORMS THIS SHEAR COULD SUPPORT A FEW ORGANIZED STORMS IN THESE
AREAS DURING THE DAY. THESE MORE ORGANIZED STORMS COULD PRODUCE
HEAVY RAIN...VERY GUSTY WINDS AND PERHAPS SOME HAIL.

WEDNESDAY THROUGH FRIDAY...LEFT IN JUST A SLIGHT CHANCE OF
PRECIPITATION ACROSS MAINLY SOUTHEASTERN MOHAVE COUNTY WEDNESDAY TO
ACCOUNT FOR ANY RESIDUAL MOISTURE IN PLACE. OTHERWISE DRIER
CONDITIONS AND REBOUNDING TEMPERATURES ARE EXPECTED THROUGH THE
REMAINDER OF THE WEEK.

NEXT WEEKEND...THERE CONTINUES TO BE SOME BACK AND FORTH IN THE
OVERALL PATTERN AND MOISTURE GUIDANCE FOR NEXT WEEKEND. FOR THE
MOMENT HAVE INTRODUCED SOME GHOST AND SLIGHT CHANCE POPS TO THE
FORECAST FOR THE SOUTHEASTERN PORTION OF THE FORECAST AREA. WE WILL
NEED TO CONTINUE TO WATCH AS MODELS COME INTO BETTER AGREEMENT.
&&

.AVIATION...FOR MCCARRAN...THE BEST CHANCE OF THUNDERSTORMS AT THE
TERMINAL TODAY SHOULD BE BETWEEN NOON AND 6 PM...WITH STORMS LIKELY
ONGOING MUCH OF THE DAY IN THE PEACH SPRINGS CORRIDOR AND DEVELOPING
IN THE REMAINING CORRIDORS BY NOON. WINDS WILL BE ERRATIC AND
PRIMARILY DRIVEN BY THUNDERSTORMS. THERE WILL ONLY BE A SLIGHT
CHANCE OF A THUNDERSTORM AT THE TERMINAL TUESDAY...BUT CHANCES WILL
LINGER IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE GREATEST TODAY EAST OF A
LINE FROM YUCCA VALLEY TO TONOPAH...WITH VERY HEAVY RAIN AND LOW
CEILINGS BEING THE MAIN CONCERNS. THUNDERSTORM CHANCES WILL DECREASE
FROM WEST TO EAST TONIGHT AND TUESDAY...AND SHOULD BE LIMITED TO
MOHAVE COUNTY BY WEDNESDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HAZARDOUS WEATHER TODAY. SPOTTERS IN MOHAVE COUNTY SHOULD REMAIN
ALERT TUESDAY AND WEDNESDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 8, 11:01 AM PDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 AM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      SSW OATMAN              35.03N 114.39W
09/08/2014                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED HALF AN INCH OF RAIN IN 20 MINUTES AND
            MAIN STREET IN OATMAN HAS AT LEAST 6 INCHES OF RAIN
            FLOWING DOWN THE ROAD.

&&

CSTUMPF
Local storm report, Sep 8, 11:18 AM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1118 AM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     FLASH FLOOD      5 E MOUNTAIN PASS       35.47N 115.45W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS FLOOD WATER MOVING ACROSS NIPTON ROAD NEAR
            INTERSTATE 15 AND NEAR IVANPAH ROAD.

&&

CSTUMPF
Local storm report, Sep 8, 12:54 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1254 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     FLASH FLOOD      1 NNW TOPOCK            34.73N 114.48W
09/08/2014                   MOHAVE             AZ   PUBLIC

            WEBCAM SHOWED OVER A FOOT OF MUDDY WATER FLOWING ACROSS
            HIGHWAY 95 AT THE SACRAMENTO WASH. FLOODING IS STILL
            ONGOING.

&&

STACHELSKI
Local storm report, Sep 8, 1:46 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
146 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     FLASH FLOOD      1 ENE MT. CHARLESTON    36.29N 115.60W
09/08/2014                   CLARK              NV   LAW ENFORCEMENT

            NHP REPORTS DEER CREEK HIGHWAY IS WASHED OUT BETWEEN MILE
            MARKER 2 AND 4.

&&

CSTUMPF
Local storm report, Sep 8, 1:49 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      4 W FOSSIL RIDGE        36.44N 115.36W
09/08/2014                   CLARK              NV   CO-OP OBSERVER

            DESERT NATIONAL WILDLIFE REFUGE RANGER REPORTED CORN
            CREEK ROAD WASHED OUT DUE TO FLASH FLOODING

&&

DBERC
Local storm report, Sep 8, 2:18 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     FLASH FLOOD      8 WNW LUDLOW            34.74N 116.30W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTING ROAWAY FLOODING NEAR MILE MARKER 40 ON
            INTERSTATE 40.

0204 PM     FLASH FLOOD      8 WNW LUDLOW            34.74N 116.30W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTING ROADWAY FLOODING ON INTERSTATE 40 NEAR MILE
            MARKER 40.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:34 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 5:28 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 8:53 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 8, 9:04 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 9:37 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 11:33 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 11:45 AM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Sep 8, 1:20 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Sep 8, 1:53 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 1:58 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 3:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 3:21 PM PDTFlash Flood WarningVEFSan Bernardino5 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.